Monday, 9 October 2017

Tumour Lysis Syndrome

https://lifeinthefastlane.com/ccc/tumour-lysis-syndrome/
http://bestpractice.bmj.com/best-practice/monograph/936/diagnosis/step-by-step.html
https://wikem.org/wiki/Tumor_lysis_syndrome
http://www.emdocs.net/9077-2/
http://dontforgetthebubbles.com/acute-lymphoblastic-leukaemia-day4/

Tumour lysis syndrome - probably something we've all seen in the ED, but never quite given a name. Is it important to give it a name - probably as it's a constellation of biochemical abnormalities that often requires intensive care treatment to correct...

What is it:
Cancer cells have got lots of electrolytes inside them. When they burst or lyse, normally due to chemotherapy, but maybe spontaneously, they release all these electrolytes into the circulation. Because in cancer there is a high cell mass turnover, this really causes problems.

Specifically:
- K+ up - rapid expulsion of intracellular K+ into circulation --> ventricular arrhythmias, weakness, paeasthesia, GI upset
- Tumour cells can have up to 4x normal levels of phosphate, so this is released by cell lysis. They need phosphate binders, and maybe dialysis.
The rapid increase in phosphate precipitates the calcium causing muscle cramps etc. Treat this with calcium only if they are symptomatic as there is a risk of precipitation with the phosphate.
- Release of purine nucleic acids into the circulation. Metabolised to uric acid --> renal failure. Allopurinol can help. No evidence for urine alkalisation.

It is more common in children and young adults with haematological malignancies, and normally happens at the beginning of their treatment. As we said, it can happen spontaneously but is normally 12 - 72 hours post chemo, and can be anything between -3 to 7 days before chemoterapy. It is most common in ALl, but can happen in other leukaemias, and poorly differentiated lymphoma like  burkitt lymphoma, high grade non- Hodkin). It can heppen in fast growing solid tumours. So unwell post chemo - might be neutropenic sepsis, but just have a think about the electrolytes.

All these electrolytes around cause renal failure is multifactorial but maybe due to volume depletion, cytokine mediated, precipitation of uric acid, calcium phosphate nephropathy.



Definition:
Cairo-Bishop Definition
Laboratory Tumour Lysis Syndrome:
Laboratory TLS is defined as an abnormality in 2 or more of the following, occurring within 3 days before or 7 days after chemotherapy:
Uric acid >476 micromol/L (8 mg/dL) or 25% increase
Potassium >6.0 mmol/L (6 mg/L) or 25% increase
Phosphate >2.1 mmol/L (6.5 mg/dL) in children or >1.45 mmol/L in adults (4.5 mg/dL) or 25% increase
Calcium <1.75 mmol/L (7 mg/dL) or 25% decrease from baseline.

Clinical
Laboratory syndrome + creatinie >1.5times upper age limit, cardiac dysrhythmia, seizure

Presentation
Presents with GI upset fluid overload, haematuria, symptoms of metabolic derrangements

Look for signs of metabolic derrangement
- arrhythmias, weakness, paraesthesia, tetany, renal failure

Investigate
All the electrolytes
- K+ high, phosphate +, calcium low, urea up, low bicarb, high LDH

Management
Prevention - allopurinol (inhibition of xanthine oxidase can last 18-30hours. Acts slowly so is more prevention), pre chemo hydration
 aggressive hydration, maybe with diuretics. Aim for 3L urine output in 24hours.
 metabolic correction
 support of renal failure

Rasburicase – a medication that converts uric acid to allantoin which is water soluble and excreted in the urine.

Often need ICU care for electrolyte correction

Further Reading
https://lifeinthefastlane.com/oncology-quandary-002/
https://emsimcases.com/2016/09/13/tumour-lysis-syndrome/ for a

No comments:

Post a comment